MAUDE Adverse Event Report: BARD ACCESS SYSTEMS 4 FR. S/L POWERPICC - NURSING FULL (TLS); PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS 4 FR. S/L POWERPICC - NURSING FULL (TLS); PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Catalog Number 9174108
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/09/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a damaged tls stylet was confirmed, and the cause appears to be use related.The distal tip of one of the two returned tls stylets was missing.It appears that the damage is associated with an inadvertent cut of the stylet when trimming the catheter.Four segments of a 4 fr s/l powerpicc were returned for investigation.The proximal segment of the catheter was attached to a statlock securement device.Two longitudinal slits were observed in the tubing between the 0 mark and the molded wing.One of the slits extended 7mm into the distal end of the wing.The catheter had been cut at an angle between the 1 and 2 cm depth marks, between the 19 and 20 cm depth marks, at the 42cm depth mark and at the 44cm depth marks.The catheter extended 3cm from the distal end of the molded wing.The adjoining segment of tubing was 17.3cm in length.The third segment of tubing was 22.7cm in length.The section of tubing between the 42 and 44 cm depth marks was not returned for investigation.The distal segment of tubing was 11.3cm in length.Two tls stylets were returned for investigation.Multiple kinks and bends were observed in the stylet wires.One stylet was missing the distal tip.The stylet with the missing tip was kinked/bent 5.7, 8.5, 13.0, 18.6, 22.0, 26.5, 28.5, 32.0, 46.2, 48.3, 55.9, and 66.3 cm from the distal end of the yellow tab.The kink located 66.3cm from the yellow tab was located just proximal to the proximal magnet in the stylet tip.The other stylet was intact and complete.It was bent 2.4cm from the distal tip (between the 9th and 10th magnet from the distal tip) and 14.1 and 17.2 cm from the distal end of the yellow tab.The tls stylet with the missing tip was microscopically examined.The polyimide tubing was angled at the distal tip and portions of the cross sectional surface were glossy and striated.Nine and one half magnets were located in the returned stylet with the missing tip with the half magnet located adjacent to the damaged end.The characteristics at the distal end of the stylet were consistent with damage associated with cutting the stylet.It was reported that the missing tip of the stylet was not found in the patient.The distal tip of the stylet was most likely trimmed away before insertion of the picc.The instructions for use (ifu) indicate to retract the stylet well behind the catheter cut location and include cautions to not cut the stylet.A lot history review (lhr) of rear1725 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
Facility reported to the sales representative that after the picc was inserted and the wire was removed and examined, the healthcare professional found that the last 3+cms was missing.A stat chest x-ray was obtained and the wire was not seen.The equipment was examined and the wire was not found.The piece cut away, the towels and drapes, syringes used, the needle box and the floor of the patient's room was also searched.There was blood work drawn as soon as the wire was removed but the lab could not check the tubes.The patient had a ct done on re-admission and nothing was seen in the patient.

Brand Name
4 FR. S/L POWERPICC - NURSING FULL (TLS)
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6139746
Report Number3006260740-2016-00641
Device Sequence Number13580525
Product Code LJS
UDI-Device Identifier00801741035548
UDI-Public(01)00801741035548(17)171031(10)REAR1725
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K070996
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 11/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2017
Device Catalogue Number9174108
Device Lot NumberREAR1725
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/21/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/21/2016
Initial Report FDA Received Date12/01/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1